Health

More Skid Row illnesses may be due to 'spice'

File: A person who was seen
File: A person who was seen "writhing in the driveway and flipping into traffic and blocking traffic" in front of Union Rescue Mission Friday was suspected to have been suffering from an overdose of the synthetic drug "spice."
Courtesy Andy Bales, Union Rescue Mission

For the second time in three days, paramedics have responded after people suddenly got sick in the Skid Row section of downtown Los Angeles from an unidentified illicit substance.

Crews responded to the area Monday morning after receiving a call at 10:21 a.m. reporting a possible overdose at the 400 block of East 5th Street, Los Angeles Fire Department spokesperson Margaret Stewart told KPCC.

"Upon arrival, we found that we had multiple patients existing unspecified symptoms," Stewart said.

Officials evaluated 18 patients; 14 were transported to area hospitals, Stewart said.

"They're experiencing similar symptoms, but it varies slightly by person. You have some people in a more critical condition than others. Each body reacts differently to whatever it may ingest," Stewart said.

Fire officials weren't able to confirm what substance had caused Monday's reactions; that determination would have to come from a doctor, Stewart said. She added that some symptoms appeared similar to those caused by the synthetic drug "spice."

L.A. Police Capt. Don Graham tweeted Monday that Skid Row was seeing increase in spice overdoses.

Spice overdose tweet

Last Friday emergency responders took 18 people to hospitals from the downtown area where the homeless gather.

Fire Department spokesman Brian Humphries said those treated Friday were believed to be homeless. He said all showed the same symptoms, having difficulty with muscular coordination, slurring their speech and vomiting.

This story has been updated.